Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 253, NWS Birmingham, AL

May 26, 2011Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 26, 2011, 4:23 PM CDT for Cherokee County, Alabama. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2011, 4:23 PM CDT (21:23 UTC)
Expired
May 26, 2011, 5:15 PM CDT
In force
52 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 86 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 4:36 PM CDTTSTM WND DMGCentre, ALTOPS SNAPPED OFF OF SOME TREES. WINDS ESTIMATED TO BE ABOUT 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 9:15 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

514 
WUUS54 KBMX 262123
SVRBMX
ALC019-262215-
/O.NEW.KBMX.SV.W.0253.110526T2123Z-110526T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT THU MAY 26 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST ALABAMA...

* UNTIL 515 PM CDT

* AT 421 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR TENNALA...
  OR 6 MILES SOUTHWEST OF CENTRE...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CENTRE...CEDAR BLUFF...CHEROKEE ROCK VILLAGE...TENNALA...
  LEESBURG...MOSHAT...SAND ROCK AND WEISS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3449 8550 3405 8542 3401 8544 3396 8567
      3397 8574 3409 8580 3412 8579 3411 8584
      3424 8585 3426 8578 3437 8566 3438 8563
      3443 8559 3449 8558 3451 8554
TIME...MOT...LOC 2124Z 210DEG 26KT 3409 8571

$$

61
2 follow-up statements
219 
WWUS54 KBMX 262201
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 PM CDT THU MAY 26 2011

ALC019-262215-
/O.CON.KBMX.SV.W.0253.000000T0000Z-110526T2215Z/
CHEROKEE AL-
501 PM CDT THU MAY 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
CHEROKEE COUNTY UNTIL 515 PM CDT...

AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
GAYLESVILLE...OR NEAR CEDAR BLUFF...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  CLOUDLAND AND NEW MOON.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3449 8550 3413 8543 3413 8584 3437 8566
      3438 8563 3443 8559 3449 8558 3451 8554
TIME...MOT...LOC 2201Z 210DEG 26KT 3432 8554

$$

61
312 
WWUS54 KBMX 262213
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT THU MAY 26 2011

ALC019-262223-
/O.EXP.KBMX.SV.W.0253.000000T0000Z-110526T2215Z/
CHEROKEE AL-
513 PM CDT THU MAY 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHEROKEE COUNTY WILL
EXPIRE AT 515 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3449 8550 3413 8543 3413 8584 3437 8566
      3438 8563 3443 8559 3449 8558 3451 8554
TIME...MOT...LOC 2213Z 210DEG 26KT 3439 8548

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:33 PM CDT, 50 minutes earlier.

Area forecast discussion, May 26, 3:33 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 PM CDT THU MAY 26 2011

.DISCUSSION...

THE ADVERTISED SEVERE THUNDERSTORMS ARE ONGOING ACROSS THE AREA
RIGHT NOW SO WILL MAKE THIS SHORT AND SWEET. LOOKS LIKE A MCV HAS
DEVELOPED THIS AFTERNOON AND IS SLIDING NORTHWARD IN ADVANCE OF THE
COLD FRONT. THIS HAS TRIGGERED NUMEROUS SHOWERS AND THUNDERSTORMS
RESULTING IN LARGE HAIL AND WIND DAMAGE ACROSS THE EASTERN TWO
THIRDS OF THE AREA. AT THIS POINT IT APPEARS THAT THE BULK OF THE
ORGANIZED SEVERE THUNDERSTORMS WILL BE EAST OF CENTRAL ALABAMA BY 5
PM. WITH OVERALL COVERAGE DECREASING AND DAYTIME HEATING DECREASING
THE PLAN WITH SPC IS TO LET THE SEVERE THUNDERSTORM WATCH EXPIRE AT
5 PM...WITH ONLY A FEW ISOLATED STRONG TO SEVERE THUNDERSTORMS ALONG
THE COLD FRONT. AS THE FRONT MOVES INTO THE ALREADY WORKED OVER
AIRMASS WE SHOULD SEE THE INTENSITY DECREASE. UNTIL THEN THE THREAT
CONTINUES TO BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. THERE
IS MINIMAL IF ANY AT ALL ROTATION WITH THE STORMS ALONG THE LEADING
LINE.

BEHIND THE FRONT...DRYING IS EXPECTED ON FRIDAY AFTERNOON...WITH
TEMPERATURES REMAINING IN THE UPPER 80S AND LOW 90S AS THE RIDGE
MOVES BACK IN. THE NEXT FRONT WILL IMPACT THE AREA BY WEDNESDAY.

&&

.AVIATION...
18Z TAF DISCUSSION.

A SLOW MOVING COLD FRONT WILL PUSH INTO AREA THIS AFTERNOON AND
EVENING WITH SHRA AND TSRA FORMING ACROSS THE AREA IN ADVANCE OF
THE FRONT. EXPECT SCATTERED TO NUMEROUS TSRA INTO THE EVENING BUT
TIMING FOR INDIVIDUAL TAF SITES IS DIFFICULT SO WILL CARRY TEMPO
GROUPS INDICATING ANTICIPATED BEST WINDOW OF OPPORTUNITY. SOME
TSRA COULD BECOME STRONG WITH STRAIGHT LINE WINDS AND HAIL THE
MAIN CONCERN. EXPECT TSRA TO DIMINISH AFTER 00Z AS WE LOSE DAYTIME
HEATING AND SOMEWHAT DRIER MORE STABLE AIR SPREADS INTO AREA
BEHIND FRONT. GUIDANCE CONTINUES TO INDICATE IFR CONDITIONS
DEVELOPING TOWARD 12Z AND WITH TROUGHINESS HANGING IN THE AREA SEE
NO REASON TO DISCOUNT THIS HAPPENING. WILL INDICATE IFR CONDS 10Z-
14Z TIME FRAME WITH CONDITIONS IMPROVING RAPIDLY AFTER THAT TIME
AS MOIST NEAR SURFACE LAYER MIXES OUT. GUSTY SOUTHWEST WINDS THIS
AFTERNOON WILL DIMINISH AFTER 00Z AND GRADUALLY SHIFT TO MORE
WESTERLY OR NORTHWESTERLY DIRECTION BY 12Z.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER
DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR
ACCURACY.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     60  83  57  89  64 /  40  10  10  10  10
ANNISTON    61  84  60  89  67 /  50  20  10  10  10
BIRMINGHAM  61  84  60  90  69 /  30  10  10  10  10
TUSCALOOSA  59  85  61  92  66 /  20  10  10  10  10
CALERA      61  84  62  91  66 /  30  10  10  10  10
AUBURN      63  85  67  90  68 /  60  30  10  10  10
MONTGOMERY  64  88  65  92  66 /  50  20  10  10  10
TROY        64  88  66  91  65 /  50  30   0  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

16/41
Hazardous weather outlook, May 26, 11:34 AM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1134 AM CDT THU MAY 26 2011

ALZ011>015-017>050-270200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1134 AM CDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE STORMS ARE POSSIBLE ACROSS MOST OF CENTRAL ALABAMA THROUGH
THE EARLY EVENING HOURS AS A COLD FRONT APPROACHES THE AREA.  THE
SEVERE ACTIVITY WILL BE MAINLY ALONG AND EITHER SIDE OF THE I-59
CORRIDOR.  THE MAIN THREATS WILL BE DAMAGING STRAIGHT-LINE WINDS...
LARGE HAIL...AND CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY TODAY.

In the hours before

Local storm report, May 26, 2:51 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
251 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             4 WNW MOUNTAIN CREEK    32.74N 86.54W
05/26/2011  E1.00 INCH       CHILTON            AL   AMATEUR RADIO

0220 PM     HAIL             OHATCHEE                33.78N 86.02W
05/26/2011  E1.00 INCH       CALHOUN            AL   PUBLIC

&&

JTALLEY
Local storm report, May 26, 3:11 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             BYNUM                   33.61N 85.96W
05/26/2011  E1.00 INCH       CALHOUN            AL   PUBLIC

&&

JTALLEY
Local storm report, May 26, 3:44 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
344 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             WEAVER                  33.76N 85.81W
05/26/2011  E0.88 INCH       CALHOUN            AL   AMATEUR RADIO

0335 PM     TSTM WND GST     2 N SEALE               32.33N 85.17W
05/26/2011  M55 MPH          RUSSELL            AL   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&

JTALLEY
Local storm report, May 26, 4:00 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             1 ENE FAIRFIELD         33.48N 86.89W
05/26/2011  E0.88 INCH       JEFFERSON          AL   AMATEUR RADIO

            TIME ESTIMATED FROM RADAR.

0338 PM     HAIL             5 NE TRUSSVILLE         33.70N 86.54W
05/26/2011  E1.00 INCH       JEFFERSON          AL   CO-OP OBSERVER

&&

JTALLEY
Local storm report, May 26, 4:08 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
408 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     PHENIX CITY             32.47N 85.01W
05/26/2011                   RUSSELL            AL   PUBLIC

            STEEL ROOFING OFF OF A CHURCH AT 16TH AND BROAD.

0400 PM     HAIL             ASHVILLE                33.83N 86.26W
05/26/2011  E1.00 INCH       ST. CLAIR          AL   PUBLIC

&&

JTALLEY
Local storm report, May 26, 4:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND DMG     3 E SYLACAUGA           33.18N 86.21W
05/26/2011                   TALLADEGA          AL   EMERGENCY MNGR

            SEVERAL TREES REPORTED DOWN. TIME ESTIMATED FROM RADAR.

0325 PM     TSTM WND DMG     HACKNEYVILLE            33.06N 85.93W
05/26/2011                   TALLAPOOSA         AL   LAW ENFORCEMENT

            TREES DOWN.

&&

JTALLEY

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 10:56 PM CDTSpecial Weather StatementBMXMarion49 min
May 25, 11:25 PM CDTSpecial Weather StatementBMXLamar50 min
May 25, 11:35 PM CDTSpecial Weather StatementBMXWinston40 min
May 26, 12:18 AM CDTSpecial Weather StatementBMXFayette, Walker, Winston42 min
May 26, 12:32 AM CDTSevere Thunderstorm WarningBMXWinston28 min
May 26, 12:50 AM CDTSevere Thunderstorm WarningBMXWalker14 min
May 26, 1:22 AM CDTSevere Thunderstorm WarningBMXLamar, Pickens38 min
May 26, 2:10 AM CDTSpecial Weather StatementBMXFayette, Walker, Winston50 min
May 26, 2:40 AM CDTSpecial Weather StatementBMXFayette50 min
May 26, 2:49 AM CDTSpecial Weather StatementBMXJefferson, Tuscaloosa41 min
May 26, 3:20 AM CDTSpecial Weather StatementBMXWalker40 min
May 26, 7:43 AM CDTSpecial Weather StatementBMXCoosa47 min
May 26, 7:48 AM CDTSpecial Weather StatementBMXMarion27 min
May 26, 8:41 AM CDTSpecial Weather StatementBMXCalhoun, Cherokee49 min
May 26, 12:21 PM CDTSevere Thunderstorm WarningBMXMarengo24 min
May 26, 1:07 PM CDTSevere Thunderstorm WarningBMXDallas38 min
May 26, 1:14 PM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery46 min
May 26, 1:20 PM CDTSpecial Weather StatementBMXEtowah, St. Clair40 min
May 26, 1:27 PM CDTSpecial Weather StatementBMXCherokee48 min
May 26, 1:32 PM CDTSevere Thunderstorm WarningBMXChilton43 min
May 26, 1:35 PM CDTSpecial Weather StatementBMXJefferson40 min
May 26, 1:37 PM CDTSevere Thunderstorm WarningBMXCherokee23 min
May 26, 1:52 PM CDTSevere Thunderstorm WarningBMXElmore, Lowndes, Montgomery38 min
May 26, 1:56 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah49 min
May 26, 2:10 PM CDTSevere Thunderstorm WarningBMXBullock, Pike33 min
May 26, 2:16 PM CDTAreal Flood AdvisoryBMXAutauga, Elmore, Lowndes, Montgomery119 min
May 26, 2:20 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Elmore40 min
May 26, 2:28 PM CDTSevere Thunderstorm WarningBMXBullock, Macon, Russell32 min
May 26, 2:31 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, Etowah44 min
May 26, 2:47 PM CDTSevere Thunderstorm WarningBMXMacon, Montgomery13 min
May 26, 2:51 PM CDTSevere Thunderstorm WarningBMXClay, Coosa, Talladega, Tallapoosa24 min
May 26, 2:52 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega23 min
May 26, 2:57 PM CDTSevere Thunderstorm WarningBMXMacon18 min
May 26, 3:08 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby40 min
May 26, 3:15 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, Etowah45 min
May 26, 3:21 PM CDTSevere Thunderstorm WarningBMXClay, Tallapoosa24 min
May 26, 3:35 PM CDTSevere Thunderstorm WarningBMXChambers25 min
May 26, 3:36 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair39 min
May 26, 3:40 PM CDTSevere Thunderstorm WarningBMXRussell35 min
May 26, 3:45 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Walker45 min
May 26, 3:51 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter24 min
May 26, 3:53 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens26 min
May 26, 3:54 PM CDTSevere Thunderstorm WarningBMXChambers, Randolph36 min
May 26, 4:08 PM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah, St. Clair52 min
May 26, 4:51 PM CDTSevere Thunderstorm WarningBMXBlount24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.